I recently started on adderall for ADD-type issues, and I've got some questions about the effects it's having. I intend to bring them up with my psychiatrist when I see him next, but that won't be for a few weeks and I think it would still be valuable to get some outside perspective, especially from people with first-hand experience. A lot of this has to do with sexuality. Questions and details within. A bit long-winded.
posted by Scientist to health & fitness (14 answers total) 5 users marked this as a favorite
OK, so after a long period of trying to find a way to get a prescription for adderall to deal with some serious attention/motivation issues that I've had for as long as I can remember, I finally made it through all the various hoops and hurdles and got my prescription a couple of weeks ago. My starting dose is 10mg of immediate-release generic dextroamphetamine/amphetamine, taken up to twice daily either separately or together, as desired.
Overall I am really liking the effects. I am getting a lot more work done, I feel less fuzzy-headed and distractible, and I really enjoy the feeling of being able to focus on a task and see it through. It really helps my confidence and self-esteem to finally feel like somebody who's capable of getting things done. I'll be seeing my psychiatrist in a few weeks to talk about how I'm getting on with the drug and whether I need my dosage adjusted. In the meantime, a few questions as I am feeling my way with this new medication.
Question 1: What to do, if anything, about the psychological side-effects? This drug is obviously potent. I mean, when the drug is at its peak (this immediate release stuff stays usefully effective for about four hours for me, and noticeable for perhaps six hours) I do feel a little "high". It's not a bad feeling at all -- I get a little hyperfocused perhaps, but I'm able to break out of it when necessary and interact like a normal human being. Perhaps I am a little bit more chipper and upbeat than normal, but given that I'm usually a bit laconic and depressed (I also take escitalopram aka Lexapro, 20mg a day, for depression/anxiety and yes my psychiatrist is aware) I think it sort of evens out.
I definitely don't feel manic, just a little more at peace with the world and in touch with my fellow humans. But I do feel it. My question is: is this something that I am likely to continue to feel, or will my brain sort of adjust to it eventually and it'll pass? If I were to increase my dosage, would this effect likely get stronger, perhaps to the point where it became a problem?
Question 2: My dosage is another thing I have questions about. I am currently planning to ask my psychiatrist for an increase from this starting dose at my next visit, but I am unsure what I should ask for. Obviously whatever I get will be subject to whatever he's willing to give me, but I'd like to go in with a good starting offer, so to speak. My main problem with my dosage as-is is that the 10mg pills don't have much effect if I take just one. Therefore I end up taking both at the same time most days (usually right when I get to work) which does get me where I want but then doesn't last me through the day. Ideally I would like to be "under the effects" all day long, at the level that 20mg gives me or perhaps a little stronger, with some time to ramp down before bed so as to avoid insomnia.
I'm thinking of asking to stay on the same version of the drug but at 20mg per pill instead of 10mg, so that I can have two effective doses per day. As I said, each 20mg dose seems to last me about 4-6 hours. Does this sound like a good plan to you, or do you think there is an alternative that I might consider with my doctor? Perhaps I should get on the extended-release version of the drug? Not really sure. Would love some perspective on the matter.
Question 3: Dextroamphetamine, the primary active ingredient in adderall, is a potentially-addictive stimulant. I am not terribly concerned about being addicted to it as I'll be able to work with a doctor to stop it if I need to, but I am concerned about building up a tolerance. I know that with many stimulants the body becomes acclimated after a time, such that larger and larger dosages are needed to achieve the same effect (often with negative long-term consequences). Is this sort of thing a big risk with adderall? If so, what can I do to minimize that risk? I don't want the drug to become ineffective, and I don't want to use more of it than is healthy for me.
Now, a couple questions about sex. These are more complicated, as if the stuff above wasn't complex enough. Basically, I haven't had an erection in the two weeks since I started this drug. My sex drive has been low -- I haven't felt like masturbating, watching porn, etc, which is something that I normally do on a reasonably regular basis. This wouldn't be especially concerning except that I have on my hands a potentially budding relationship with a very lovely woman, and I am concerned that if things reach a point where we start having sex I won't be able to perform. I know from experience that anxiety about performance can become sort of a self-fulfilling prophecy, and I'm already having some anxiety about this even though it's a totally hypothetical situation at this point. Also, and this is a bit odd, my (flaccid) penis actually seems smaller. Like, the way it would if I'd just been in some really cold water.
I've read that this is pretty normal and that it isn't permanent and doesn't affect the erect size, but that the lack of blood flow in the area can contribute to difficulty in achieving an erection. This seems entirely possible, given that I don't even seem that motivated to get an erection in the first place. I guess my questions here revolve around whether this is likely to pass in time as my body's chemistry adjusts, whether it's likely to be severe enough to cause performance problems (especially if I increase my dosage), and whether there's anything in particular that I can or should be doing about it.
Also, I've already decided that if I can't establish a good balance between the therapeutic effects of adderall and its damping effects on my sexuality, I'm going to ask to be put on a different drug -- presumably Vyvanse. If I did end up going this route, do you think it likely that it would help with the sex drive thing?
Thanks a lot for taking the time to read all this, I realize that I kind of went on for a while there. As I said at the beginning this is all stuff that I plan to discuss with my psychiatrist when I meet him next, but I would like to go into that conversation as informed as possible. I would especially appreciate any insight that is based on either reliable research (which I would love to read) or personal experience, or a combination of the two. Thanks for being a group of people who I feel I can trust enough to talk about such an intimate topic, and who I know I can count on for solid advice.